Fri, Oct 28, 2016 | updated 11:54 AM IST

Early life exposure to antibiotics can cause allergies in late ages

Updated: Sep 06, 2016 17:44 IST

Washington D.C. [USA], Sept. 6 (ANI): A recent research shows that

exposure to antibiotics early in life is related to increased risk of

developing allergies in late ages.

In this new research, huge databases were searched for observation and

assessment of the association between antibiotic consumption during

the first two years of life and the risk of eczema or hay fever later

in life.

A total of 22 studies (including 394,517 patients) were selected to

study the risk of eczema and 22 studies (including 256,609 patients)

to study the risk of hay fever, with some of these being the same (12

studies including 64,638 patients) studies for both conditions.

The increased risk of eczema due to early life use of antibiotics

varied from 15 percent to 41 percent depending on the type of study


Use of antibiotics in early life also increased the risk of hay fever

in later life by 14 percent to 56 percent again dependent on the type

of study analysed.

Further, the association was stronger if patients had been treated

with two courses compared with one course of antibiotics both for

eczema and for hay fever.

The authors suggest the mechanism behind this effect is the

immunomodulatory effect of antibiotics, and the disruption of the

microorganisms (microbiome) in the gut caused by antibiotics which can

lead to reduce immune responses.

Ahmadizar, the lead author concludes, "Early life exposure to

antibiotics is related to an increased risk of both eczema and hay

fever later in life."

The research was presented at European Respiratory Society (ERS)

International Congress in London. (ANI)